T cell involvement in cutaneous drug eruptions

Authors


Werner J. Pichler, Clinic for Rheumatology and Clinical Immunology/Allergology, Inselspital, CH-3010 Bern, Switzerland. E-mail: werner.pichler@insel.ch

Abstract

Background The most frequent side-effects of drug therapy are skin eruptions. Their pathomechanism is rather unclear.

Objective In this prospective study we investigated the T cell activation and drug specificity in different forms of drug-induced exanthemas from 22 patients.

Methods During acute drug allergy, liver parameters and T cell subset activation in the circulation (up-regulation of CD25 and HLA-DR) were evaluated and skin biopsies of the acute lesion performed. After recovery, the causative drug was identified by lymphocyte transformation (LTT) and scratch-patch tests.

Results Seventeen of 22 (17/22) patients had maculo-papular exanthema, 4/22 bullous exanthema and 1/22 urticaria. The causative drugs were mainly antibiotics, anti-epileptics and anti-hypertensives. Up-regulation of HLA-DR on circulating CD4+ and/or CD8+ T cells was detected in 17 patients, being most marked in patients with bullous reactions or hepatic involvement. The LTT was positive in 14/21 analysed and the patch test in 7/15. All patients showed lymphocytic infiltration in the skin biopsy of the acute lesion. Generally CD4+ T cells dominated; a higher percentage of circulating CD8+ T cells was found in patients with bullous skin reactions or hepatic involvement.

Conclusion Our data demonstrate activation and drug specificity of T cells in drug-induced skin eruptions. A predominant CD8+ T cell activation leads to more severe (bullous) skin symptoms or liver involvement, while predominant activation of CD4+ cells elicits mainly maculo-papular reactions.

Ancillary